February 9, 2006

Deaths Cited in Reports on Stimulant Drugs, but Their Cause Is Uncertain

By GARDINER HARRIS
http://www.nytimes.com/2006/02/09/national/09drug.html?pagewanted=print

WASHINGTON, Feb. 8 Twenty-five people died suddenly and 54 others suffered serious unexplained heart problems while taking stimulant drugs like Ritalin from 1999 through 2003, according to reports sent to federal drug regulators.

It is impossible to determine whether the deaths and injuries resulted from the drugs or from other factors, federal drug regulators wrote in a 2004 report released publicly Wednesday.

But stimulant drugs are among the most widely prescribed medicines in the world, and so any hint that they may cause health problems leads to intense concern.

Few mental health experts believe that the drugs are dangerous.

"Controlled trials have never found anything" suggesting that drugs to treat hyperactivity injure the heart, said Dr. Tom Insel, director of the National Institute of Mental Health.

Children accounted for 19 of the deaths noted in the 2004 report and 26 of the serious heart problems, and the report, using the abbreviation for attention-deficit hyperactivity disorder, said, "The rare occurrence of pediatric sudden death during stimulant therapy of A.D.H.D. is an issue that warrants close monitoring." An advisory committee for the Food and Drug Administration will meet Thursday to discuss the report and recommend ways to research whether the drugs are to blame for the deaths.

About 29 million prescriptions were written in 2004 for Ritalin, Adderall and similar drugs to treat attention deficit disorder and hyperactivity, most of them for children.

Reports of 20 sudden deaths,
12 among children, prompted Canadian health officials to suspend sales last February of Adderall XR, a long-acting hyperactivity drug. After studying the issue, Canadian authorities allowed the drug back on the market in August.

Officials at the American drug agency have said there is little evidence that the drugs cause heart problems. Dozens of controlled trials over decades have failed to show any correlation between the drugs and serious heart problems. But these trials may not have included enough patients or lasted long enough to uncover small increases in heart risks.

The federal report noted that the drugs tended to increase blood pressure and heart rates, and high blood pressure has long been known to increase the risks of cardiovascular problems.

It concluded that doctors should carefully weigh whether to prescribe stimulants to children with pre-existing heart ailments. And it suggested that the increasing use of stimulants among adults among whom hypertension and heart problems are common could result in a greater "burden" of heart problems.

Dr. Joseph Coyle, professor of psychiatry and neuroscience at Harvard Medical School, said the reports should spur research but not changes to doctors' prescribing behavior. "This could all be pure chance," Dr. Coyle said. "Because the unfortunate thing is that children, adolescents and young adults can die suddenly."